Alert archive / Louisiana / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 173, NWS Shreveport, LA

June 13, 2021Ouachita Parish, Union Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Jun 13, 2021, 3:55 PM CDT for Ouachita Parish, Union Parish, Louisiana. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2021, 3:55 PM CDT (20:55 UTC)
Expired
Jun 13, 2021, 4:45 PM CDT
In force
50 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Ouachita Parish, LA, Union Parish, LA

The radar

The Shreveport radar (KSHV), 166 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 4:20 PM CDTTSTM WND DMG8 W Sterlington, LAUNION PARISH SHERIFFS OFFICE REPORTED A VERY LARGE OAK TREE DOWN ON A HOME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 8.9 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2021-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1215 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2021-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1215 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
994 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

088 
WUUS54 KSHV 132055
SVRSHV
LAC073-111-132145-
/O.NEW.KSHV.SV.W.0173.210613T2055Z-210613T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Shreveport LA
355 PM CDT Sun Jun 13 2021

The National Weather Service in Shreveport has issued a

* Severe Thunderstorm Warning for...
  Southeastern Union Parish in north central Louisiana...
  Central Ouachita Parish in north central Louisiana...

* Until 445 PM CDT.

* At 355 PM CDT, a severe thunderstorm was located near Sterlington,
  or 12 miles west of Bastrop, moving south at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Monroe, Claiborne, West Monroe, Brownsville-Bawcom,
  Brownsville-Bawcomville, Richwood, Sterlington, Drew, Fairbanks,
  Loch Lomon, Spencer, Linville, Haile, Folksville, Cheniere, Rocky
  Branch, Pine Grove, Guthrie and Deshard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3248 9238 3287 9220 3286 9208 3284 9206
      3283 9207 3280 9205 3276 9206 3274 9205
      3273 9207 3269 9205 3270 9204 3271 9204
      3270 9203 3270 9201 3242 9201
TIME...MOT...LOC 2055Z 007DEG 20KT 3277 9212 

HAIL...1.00IN
WIND...60MPH
 
$$

09
2 follow-up statements
936 
WWUS54 KSHV 132125
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
425 PM CDT Sun Jun 13 2021

LAC073-111-132145-
/O.CON.KSHV.SV.W.0173.000000T0000Z-210613T2145Z/
Union LA-Ouachita LA-
425 PM CDT Sun Jun 13 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHEASTERN UNION AND CENTRAL OUACHITA PARISHES...

At 425 PM CDT, a severe thunderstorm was located near Claiborne,
moving south at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Monroe, Claiborne, West Monroe, Brownsville-Bawcom,
Brownsville-Bawcomville, Richwood, Sterlington, Drew, Fairbanks, Loch
Lomon, Spencer, Folksville, Cheniere, Rocky Branch, Pine Grove,
Guthrie and Deshard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3278 9224 3275 9206 3274 9205 3273 9207
      3269 9205 3270 9204 3271 9204 3270 9203
      3270 9202 3265 9201 3242 9201 3248 9238
TIME...MOT...LOC 2125Z 009DEG 18KT 3264 9218 

HAIL...1.00IN
WIND...60MPH
 
$$

09
130 
WWUS54 KSHV 132141
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
441 PM CDT Sun Jun 13 2021

LAC073-111-132151-
/O.EXP.KSHV.SV.W.0173.000000T0000Z-210613T2145Z/
Union LA-Ouachita LA-
441 PM CDT Sun Jun 13 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN UNION AND CENTRAL
OUACHITA PARISHES WILL EXPIRE AT 445 PM CDT...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire.

LAT...LON 3278 9224 3275 9206 3274 9205 3273 9207
      3269 9205 3270 9204 3271 9204 3270 9203
      3270 9202 3265 9201 3242 9201 3248 9238
TIME...MOT...LOC 2141Z 007DEG 20KT 3257 9219 

$$

09

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:53 PM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jun 13, 2:53 PM CDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
253 PM CDT Sun Jun 13 2021

.SHORT TERM.../Tonight through Monday Night/

For the rest of today...While the chance is fairly low, isolated
showers and thunderstorms will be possible this afternoon, with
the best chances coming for areas along and southeast of a line
from Lufkin, TX to Ringold, LA to near El Dorado, AR. Should
showers and thunderstorms move into this area, there is a threat a
few of them could become strong to severe at times. Already seeing
an uptick of thunderstorms firing across southwest Arkansas and
northwest Louisiana. Meanwhile, satellite imagery from this
afternoon continues to show an increase in cu across the entire
area. In addition, afternoon heat indices could reach the lower
to mid 100s, so continue to use caution if outdoors for an
extended period of time.

Upper-level ridge will continue to control the southwest CONUS
through the short term period and beyond. We could see additional
showers and thunderstorms across the area into the early overnight
hours as the passing backdoor cold front could struggle to clear
the area. Overnight lows will range from the lower to mid 70s once
again across the area. On Monday, additional afternoon showers
and thunderstorms will once again be possible across our far
southern and southwest zones as the remnant frontal boundary
lingers. High temperatures on Monday will once again climb into
the lower to mid 90s across the area with afternoon heat indices
reaching the upper 90s to lower 100s across the area. Monday night
will be slightly "cooler" across our northern zones with lows
falling into the upper 60s, with lower 70s expected elsewhere.
/33/

.LONG TERM.../Tuesday through Sunday/

Large upper ridging anchored from the Desert SW N through the
Rockies/Plains into Srn Saskatchewan/Manitoba will remain in place
Tuesday, with the Ern extent of the ridge expanding E to the MS
Valley. This will maintain hot and dry conditions over the region,
with any isolated convection expected to remain S of the area over
SE TX/S LA. The progs do suggest that the Ern extent of the ridge
may weaken slightly Wednesday over Deep E TX/Cntrl LA, such that
isolated afternoon convection will be possible over these areas,
where slight chance pops were maintained. The ridge to our WNW will
begin to flatten Wednesday afternoon/night in response to upper
troughing traversing E atop the ridge across Cntrl/Srn Canada, with
the ridge again expanded back E to the Lower MS Valley Thursday thus
returning dry conditions areawide. Sfc ridging extending from the
Midwest/OH Valley SW into E TX Tuesday will persist through Tuesday,
which will result in slightly drier air (lower dewpoints in the
mid/upper 60s), which will help lower heat indices despite the above
normal temps in the mid 90s expected. The GFS does depict isolated
afternoon convection develop Thursday over portions of N LA/Lower E
TX in response to a weak shear axis that will sink S through the
Lower MS Valley into N LA/Deep E TX. But given that this is an
outlying solution, and the fact that the NBM maintained dry
conditions, have opted to keep a dry forecast going but will
continue to monitor in the coming days.

The aforementioned troughing aloft will act to further suppress the
ridge Friday as it begins to slide SE through the Great Lakes
Region, although this will have little effect on the sensible
weather here other than maintaining the hot and mostly dry
conditions in place. It is here though that an eye will be needed to
be kept on the tropics, as an area of disturbed weather will emerge
out of the Bay of Campeche and drift N across the Wrn Gulf. General
agreement exists amongst the medium range progs with potential
tropical development as it approaches the SE TX/Srn LA coasts
sometime by mid to late weekend, which will result in a gradual
uptick of wrap-around convection across Deep E TX/N LA Saturday and
moreso Sunday. There still remains considerable uncertainty in
regards to how fast this system will strengthen as well as its
track/impacts on the region, as the GFS and Canadian do suggest a
weak shortwave trough in the NW flow aloft from the Mid MS Valley
into the TN Valley may pick this system up and steer it NE away from
the region. For now (as it is a Day 7 forecast), did remain
conservative with low to mid chance pops across Lower E TX/N
LA/SCntrl AR, tapering to slight chance across the remainder of the
area. The increase in wrap-around cloud cover/increased low level
moisture should also yield slightly cooler temps as well for next
weekend, with readings that are more typical for this time of year.

15

&&

.AVIATION...

For the 13/18z TAFs...Satellite imagery continues to show an
increase in cu this afternoon across much of the area. Surface
observations under the increasing clouds are showing SCT to BKN
around 3500 ft. VFR conditions will continue to control the
airspace above all terminals through the remainder of this TAF
package, with the exception of KLFK where some MVFR conditions and
BR are possible around 14/11z. That being said, one move caveat
for flight conditions this afternoon, there remains a non-zero
chance of some afternoon showers thunderstorms to develop across
portions of the area. Confidence is low that any of these storms
will impact any terminal at this time, so have left any mention of
them out. Should any develop around a terminal, will amend as
needed. /33/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  75  96  72  96 /  20   0   0   0
MLU  74  93  72  95 /  30  10   0   0
DEQ  71  95  69  95 /   0   0   0   0
TXK  74  94  71  94 /   0   0   0   0
ELD  72  95  69  95 /  20   0   0   0
TYR  75  94  74  95 /   0   0   0   0
GGG  74  94  72  95 /  10   0   0   0
LFK  74  96  75  96 /  10  10   0  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

33/15/33
Hazardous weather outlook, Jun 13, 1:15 PM CDT, 2 hours 40 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Shreveport LA
115 PM CDT Sun Jun 13 2021

ARZ050-051-059>061-070-OKZ077-TXZ096-097-108>112-124>126-136>138-
149-150-141200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-McCurtain-
Red River-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-
Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
115 PM CDT Sun Jun 13 2021

This Hazardous Weather Outlook is for portions of southwest
Arkansas, southeast Oklahoma and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Isolated showers and thunderstorms will be possible late this
afternoon and evening across portions of East Texas and Southwest
Arkansas. In addition, temperatures will climb into the lower and
mid 90s, and when combined with the humidity, will result in heat
indices ranging from 100 to 105 degrees.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Hot and dry conditions are expected for much of this week across
the region, as an upper level ridge of high pressure builds back
east into the area.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will not be be needed through
tonight.

ARZ071>073-LAZ001>006-010>014-017>022-TXZ151>153-165>167-141200-
Lafayette-Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-
De Soto-Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-
Winn-Grant-Caldwell-La Salle-Panola-Nacogdoches-Shelby-Angelina-
San Augustine-
115 PM CDT Sun Jun 13 2021

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Scattered showers and thunderstorms are expected to develop by mid
and late afternoon across Northcentral Louisiana and Lower East
Texas, and spread west southwest across these areas during the
evening in advance of an approaching upper level disturbance.
Given the extent of instability that has developed, some of these
storms may be strong to severe, with damaging winds and brief
heavy rainfall possible. These storms should gradually diminish late
tonight with reduced instability. In addition, afternoon
temperatures will climb into the lower to mid 90s across much of the
region. When combined with the humidity, heat indices will range
from 101 to 105 degrees, with some locations briefly exceeding 105
degrees.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Isolated to widely scattered showers and thunderstorms will be
possible Monday afternoon and evening over the southern sections
of Northcentral Louisiana and Deep East Texas, before mostly dry
conditions return Tuesday through much of the coming work week.
Moisture should begin to increase by Saturday to support the
return of at least isolated showers and thunderstorms for next
weekend.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed this afternoon and
evening.

15

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 6:16 PM CDTSpecial Weather StatementSHVCaldwell, LaSalle44 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.